Hail, Ripley
- When
- April 27, 11:45 AM CST
- Where
- Ripley County, 0.69 mi S of Fairdealing
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.660, -90.620
A 994 mb surface low pressure center over north central Arkansas moved northeast along a quasi-stationary front into extreme southern Illinois. Lines and clusters of thunderstorms with embedded rotational signatures developed coincident with the surface low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A 994 mb surface low pressure center over north central Arkansas moved northeast along a quasi-stationary front into extreme southern Illinois. Lines and clusters of thunderstorms with embedded rotational signatures developed coincident with the surface low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 5:45 AM CST, 6 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
645 AM CDT WED APR 27 2011
.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAFS
&&
.DISCUSSION...
BIGGEST FORECAST CHALLENGE NOW SHIFTS TO MORE HEAVY RAIN/SEVERE
THUNDERSTORM POTENTIAL TODAY/THIS AFTERNOON...THEN TO THE UPCOMING
WEEKEND..AND THE POTENTIAL FOR YET AGAIN ANOTHER HEAVY RAIN EVENT
AND POSSIBLE STRONG STORMS.
NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE ONGOING OVER MUCH
OF WESTERN KENTUCKY AND UP INTO THE WABASH RIVER VALLEY AND SRN
IN. SEVERE THREAT HAS ENDED FOR NOW...BUT MODERATE TO OCCASIONALLY
HEAVY RAINS LINGERING BEHIND THE LINE OF SEVERE STORMS ARE ONLY
WORSENING ANY ONGOING FLOODING IN THOSE LOCATIONS.
MAY SEE A TEMPORARY BREAK IN ORGANIZED HEAVY RAINS AND STORMS FOR
AWHILE THIS MORNING...BEFORE ANOTHER ROUND OF THUNDERSTORMS WITH
HEAVY RAINS AND POSSIBLY LARGE HAIL/DAMAGING WINDS/TORNADOES GETS
GOING ALONG AN ADVANCING COLD FRONT THIS AFTERNOON. THERE ARE
SEVERAL UNCERTAINTIES WITH EVOLUTION OF THIS SYSTEM...AND ITS
ULTIMATE SEVERE STORM POTENTIAL. FIRSTLY...LEFTOVER CLOUDS/STABLE
BOUNDARY LAYER MAY DELAY THE TIME IT TAKES THE ATMOSPHERE TO
RECOVER AHEAD OF THE FRONT TODAY. THERE IS ALSO SOME UNCERTAINTY
AS TO THE TRACK OF THE SURFACE LOW...AND HENCE HOW MUCH OF OUR
AREA TRULY GETS INTO THE WARM SECTOR EARLY THIS AFTERNOON.
00Z NCEP 4KM WRF IS THE FURTHEST WEST...AND DEVELOPS A LINE OF
STRONG/SEVERE STORMS BACK ALONG THE MS RIVER IN THE AFTERNOON. THE
00Z NAM TAKES THE SFC LOW MUCH FURTHER EAST INTO CNTRL TN THIS
AFTERNOON...WHICH WOULD KEEP SVR THREAT MAINLY SOUTH/EAST OF THE
FORECAST AREA. THE 00Z ECMWF AND GFS ARE SOMEWHERE IN BETWEEN.
03Z SREF HAS HANDLED THE OVERNIGHT SYSTEM WELL AND SEEMS LIKE A
GOOD COMPROMISE IN BRINGING THE SFC FRONT INTO SW IN AND THE
PENNYRILE OF WRN KY BY 21Z /4 PM CDT/. THEREFORE...IT LOOKS AS THO
THE CHC OF GETTING ANY SEVERE CONVECTION AHEAD OF THE FRONT WILL
BE LIMITED MAINLY TO AREAS ALONG AND SOUTH OF THE OHIO
RIVER...WITH A BIT HIGHER CHC IN THE SRN PENNYRILE DOWN NEAR HOP.
WILL LIKLEY BE A MAJOR TORNADO OUTBREAK SOUTH OF OUR AREA INTO
TN/MS/AL THIS AFTERNOON AND INTO THE NIGHT.
WRN KY ALSO STANDS THE BEST CHANCE OF GETTING IN ON MORE HEAVY
RAINFALL TODAY...THO STILL COULD BE POCKETS/SWATH OF HEAVY
RAINFALL N/W OF THE SFC LOW TRACK. THUS...WILL KEEP THE FLASH
FLOOD WATCH IN EFFECT THROUGH THE AFTERNOON...AND PROBABLY WILL
NEED TO EXTEND THE AREAL FLOOD WARNINGS THROUGH THE DAY AND
PROBABLY BEYOND...DUE TO RESIDUAL FLOODING ISSUES TONIGHT INTO
THU.
H50 FLOW BRIEFLY BECOMES NWLY THU/FRI...AND SHOULD ALLOW THINGS TO
DRY OUT A BIT. WEAK MID LVL SHORT WAVE WILL DIVE SE THU AND MAY
PRODUCE SOME VERY LIGHT PRECIP OVER MUCH OF THE AREA...BUT AMOUNTS
WOULD BE LESS THAN A TENTH OF AN INCH. FRIDAY/SAT SHOULD BE NICER
DAYS WITH WARM AFTERNOONS.
HOWEVER...DEEP/BROAD SWLY FLOW REDEVELOPS LATE IN THE
WEEKEND...AND ANOTHER FRONT WILL SLIP SOUTH AND POSSIBLY STALL
AGAIN SOMEWHERE CLOSE TO THE OHIO RIVER VALLEY SUNDAY. THIS MAY SPELL
MORE IN THE WAY OF HEAVY RAIN/THUNDERSTORM CHANCES...ESP SAT NIGHT
THROUGH SUN NIGHT OVER SOME PORTIONS OF THE REGION. WILL NEED TO
MONITOR FOR SURE...BUT CONFIDENCE IS NOT VERY HIGH AS TO EXACTLY
WHERE THIS FRONT WILL STALL OUT.
&&
.AVIATION...
AREAS OF MVFR CIGS WILL GRADUALLY INCREASE THIS MORNING AS ISOLD
SHOWERS AND STORMS ARRIVE DURING THE MIDDAY HOURS. AS A LOW PRESSURE
CENTER MOVES NORTHEAST INTO THE LOWER OHIO VALLEY THIS
AFTERNOON...SHOWERS AND STORMS WILL BECOME WIDESPREAD. PREVAILING
CONDITIONS WILL BE MVFR...BUT CIGS AND VSBYS WILL BE HIGHLY VARIABLE
IN THE SHOWERS AND STORMS. WINDS SHOULD BECOME MOSTLY SOUTH AND
SOUTHEAST AHEAD OF THE LOW. AS THE LOW PASSES BY DURING THE EARLY
EVENING...WINDS WILL BECOME NORTHWEST AND PRECIP WILL END. CLEARING
IS LIKELY BY THE END OF THE TAF PERIOD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BOLLINGER-BUTLER-CAPE
GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
DISCUSSION...MEFFERT
AVIATION...MYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 527 AM CDT WED APR 27 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 527 AM CDT WED APR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING AND RIVER FLOODING WILL CONTINUE. A FLASH FLOOD WATCH CONTINUES THROUGH THIS AFTERNOON. THIS IS A PARTICULARLY DANGEROUS SITUATION. PLEASE REFER TO THE ANY ONGOING FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS. ALSO...PLEASE REFER TO THE FLASH FLOOD WARNINGS AND STATEMENTS FOR BUTLER COUNTY MISSOURI REGARDING THE RISK OF A LEVEE FAILURE OR BREACH NEAR POPLAR BLUFF. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ALONG AND SOUTH OF THE OHIO RIVER. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE POTENTIAL FOR MAJOR TO CATASTROPHIC RIVER FLOODING FLOODING WILL CONTINUE THROUGH MUCH OF THE PERIOD. IN ADDITION...THERE IS SOME POTENTIAL FOR ANOTHER ROUND OF HEAVY RAINS AND STRONG THUNDERSTORMS LATER IN THE WEEKEND...ESPECAILLY SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...ESPECAILLY IN WESTERN KENTUCKY AND FAR SOUTHEAST MISSOURI. SPOTTER ACTIVATION CANNOT BE RULED OUT IN THE SATURDAY NIGHT THROUGH SUNDAY NIGHT PERIOD AREA WIDE. ALSO...PLEASE RELAY ANY FLOODING OR HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 730 AM CDT WED APR 27 2011 KYZ007>012-271900- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG- INCLUDING THE CITIES OF...SMITHLAND...BENTON...MURRAY...MARION... EDDYVILLE...CADIZ 730 AM CDT WED APR 27 2011 ...WEST KENTUCKY LAKE LEVELS WILL BE CHANGING THROUGH THE NEXT WEEK... DUE TO FLOOD CONTROL FOR THE OHIO RIVER...THE U.S. ARMY CORPS OF ENGINEERS WILL BE ADJUSTING THEIR RELEASE SCHEDULE FOR BARKLEY AND KENTUCKY LAKES IN WEST KENTUCKY. AFTER TWO DAYS OF STEADY RELEASES...BOTH DAMS WILL BEGIN CUTTING BACK THROUGH FRIDAY. THE GOAL IS TO REACH ZERO OUTFLOW TO HELP FLOOD CONTROL ON THE OHIO RIVER AS THE CREST APPROACHES. POOL LEVELS AT BARKLEY AND KENTUCKY WILL BEGIN TO RISE STEADILY. THE DAMS WILL BEGIN RELEASING AGAIN ON MONDAY. THERE WILL BE A LITTLE LAG AND POOL LEVELS WILL CREST ABOVE SUMMER POOL...AT 367 TO 368 FEET NEXT WEDNESDAY...MAY 4. POOL LEVELS WILL BEGIN TO DROP AND TAILWATER LEVELS WILL BE RISING STEADILY BY THE MIDDLE PART OF NEXT WEEK. PEOPLE ALONG KENTUCKY AND BARKLEY LAKES...AND DOWNSTREAM OF THE DAMS ALONG THE TENNESSEE AND CUMBERLAND RIVERS...SHOULD PREPARE FOR HIGH WATER DURING THE NEXT COUPLE OF WEEKS. THE CORPS OF ENGINEERS IS MONITORING THE SITUATION DOWNSTREAM OF THE DAMS AND WILL NOTIFY LOCAL OFFICIALS SHOULD EVACUATIONS BECOME NECESSARY. STATEMENT TEXT LAMM ...CORRECTED LAKE CRESTS AND ADDED CRITTENDEN COUNTY...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
748 AM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HEAVY RAIN CENTRAL CITY 37.30N 87.13W
04/27/2011 E0.00 INCH MUHLENBERG KY TRAINED SPOTTER
THE 5 DAY TOTAL AT CENTRAL CITY KENTUCKY 9.80 INCHES.
0744 AM HEAVY RAIN MARBLE HILL 37.30N 89.98W
04/27/2011 E0.00 INCH BOLLINGER MO CO-OP OBSERVER
THE 5 DAY TOTAL AT MARBLE HILL MISSOURI IS 12.97 INCHES.
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
810 AM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM HEAVY RAIN CAPE GIRARDEAU 37.31N 89.55W
04/27/2011 E0.00 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
THE 5 DAY TOTLA ON THE NORTHEAST SIDE OF CAPE GIRARDEAU
MISSOURI IS 15.71 INCHES.
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1005 AM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
DLLThe Memphis radar (KNQA), 161 km away, was scanning. The volume nearest the first event began at 17:46 UTC.
6 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
Golf-ball size hail fell just north of Poplar Bluff. Quarter size hail fell on the northwest side of Poplar Bluff on Highway 67. At a car dealership, the hail broke 20 skylights in the shop building and damaged approximately 300 vehicles. The damage to the vehicles was generally minor, consisting of dents but no broken windshields. The hail covered the ground.
The hail occurred at Wappapello Dam. This was the same storm that produced large hail in the Poplar Bluff area.
A trained spotter estimated a wind gust from 60 to 65 mph.
Trees were blown down.
A tornado was witnessed by sheriff deputies as it crossed Highway 142. The tornado strongly rotated in open farm fields. The deputies reported the tornado was on the ground for several minutes before they lost sight of it due to rain. Shortly before the touchdown, a sheriff deputy reported a funnel cloud crossing U.S. Highway 67. There was no damage, other than two uprooted trees.
At a subdivision off Highway 177 northeast of Fruitland, a half dozen trees were uprooted from a flowing creek bed. One tree fell across a home, causing structural damage. Shingles were ripped off the west side of a roof. A privacy fence was blown down, with pieces of fence blown 50 yards into a small building. A covered boat slip was destroyed. The path width was about 50 yards. In Fruitland, numerous branches were blown down. A set of columns on a front porch was taken down by falling tree limbs. A couple of trees were uprooted.
A trained spotter witnessed a brief tornado touchdown. No significant damage was noted. Peak winds were estimated near 65 mph.
A trained spotter estimated a wind gust to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290862, 290860, 290864, 290865, 290867, 290868, 290869, 295965, 290872, 290881, 309206, 290888.